Posted by Elizabeth on May 19, 2001, at 13:56:38
In reply to PD and nitro » Elizabeth, posted by judy1 on May 18, 2001, at 22:02:43
> My shrink talked to my cardiologist today about my nitro use. The agreement seems to be that the chest pains I am having are GERD related rather than angina and he put me on carafate. GERD is very common in PD, and boy does it hurt- according to my shrink worse than a heart attack.
Ahh. I had occasional episodes of acid reflux when I was taking Prozac.
A lot of people with PD have relatively minor conditions like GERD, benign cardiac arrhythmias, mitral valve prolapse, etc. I think that PAs are often triggered by excessive anxiety over these symptoms. (I first started getting PAs when I was on Nardil; I think they were related to the episodes of syncope and tachycardia that I was having due to orthostatic hypotension.)
> Apparently nitro smoothes the muscles involved so that's why it works (and in 1 minute no less).
I can believe it would work, I've just never heard of anyone using it that way. It seems like overkill, although I agree that GERD can be surprisingly painful.
> Actually there are noreal side-effects of nitro other than to make sure you're sitting down if you take it, otherwise you'll be in a prone position afterwards. (and sometimes a headache) It's one of those drugs I always have on me- judy
Weird. I'd think that a normotensive person would risk going into shock by taking nitro. If your docs concur that it's ok, though, I'm sure it's fine. (A tip: if you need to take a vasodilator, try to get some fluid in you. Once I took Procardia when I was dehydrated and, well, it sucked.)